Format

Send to

Choose Destination

See 1 citation found by title matching your search:

Anesth Analg. 2014 Jul;119(1):137-40. doi: 10.1213/ANE.0000000000000275.

Case discussion and root cause analysis: bupivacaine overdose in an infant leading to ventricular tachycardia.

Author information

1
From the Department of Anesthesiology, Cincinnati Children's Hospital, Cincinnati, Ohio.

Abstract

An otherwise healthy 11-month-old, 8-kg infant presented for an elective circumcision. After a penile block with an excessive dose of 0.5% bupivacaine, the patient progressed to ventricular tachycardia. He was resuscitated with intralipid and had an uneventful recovery. The case was classified as a serious safety event, and a team was created to perform a root cause analysis. A sequence of events was constructed from gathered data, and policies and procedures were reviewed. Proximate cause was determined to be the failure of the surgeon, anesthesiologist, nurse, and scrub technician to communicate about the maximum dose of local anesthetic allowed before the medication being drawn up. Interventions were developed to target the proximate and contributing causes.

PMID:
24945125
DOI:
10.1213/ANE.0000000000000275
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center